'Flesh-eating' genital infection linked to certain diabetes drugs, study finds

Josh Hafner

A new study urges doctors to look for signs of a rare, potentially fatal genital infection in patients taking certain diabetes drugs. The infection, a necrotizing fasciitis, is commonly called "flesh-eating bacteria," the Centers for Disease Control notes.

The study looks at ties between the Type 2 diabetes drugs known as SGLT2 inhibitors and the genital infection called Fournier gangrene. It follows a warning about the link from the Food and Drug Administration last fall.

Fournier gangrene destroys infected genital tissue after quickly spreading between the genitals and posterior, according to the FDA, which called it "extremely rare but life-threatening."

The FDA identified 55 cases of Fournier gangrene from patients taking SGLT2 inhibitors between March 2013 and January 2019. All of the patients — 39 men and 16 women, ages 33 to 87 — became "severely ill," the study found. All had surgery to remove the gangrened tissue. Three died.

Researchers used data from the FDA's Adverse Event Reporting System, which the public can use to flag drug-related problems.

Compared to the 55 cases over nearly six years for SGLT2 inhibitors, the FDA identified 19 Fournier gangrene cases over a 34-year period linked to other diabetic drugs.

The study was published Tuesday in the peer-reviewed Annals of Internal Medicine.

More: Certain drugs must warn of flesh-eating genital infection, FDA says

"Fournier gangrene is a rare event," Dr. Susan Bersoff-Matcha, a study author with the FDA, told HealthDay. While the study shows a link to the drugs, she said, "we don't know exactly what the risk is, or if Fournier gangrene can be predicted."

Doctors prescribing SGLT2 inhibitors should be aware of Fournier gangrene and "have a high index of suspicion to recognize it in its early stages,' the study's authors say.

Patients should see a doctor right away if they experience "tenderness, redness, or swelling of the genitals or the area from the genitals back to the rectum, and have a fever above 100.4 F or a general feeling of being unwell," the FDA said last fall.

Patients should only discontinue taking SGLT2 inhibitors under the direction of a physician, the agency said. The FDA first approved the drugs in 2013.

Besides not establishing a cause for the infection, limits to the study also included varying quality of case reports and possible underreporting.

Contributing: Joel Shannon, USA TODAY

Follow Josh Hafner on Twitter: @joshhafner

This article originally appeared on USA TODAY: 'Flesh-eating' genital infection linked to certain diabetes drugs, study finds